Revista médica de Chile
Print version ISSN 0034-9887
BRAVO, María Verónica et al. Effect of probiotic Saccharomyces boulardii on prevention of antibiotic-associated diarrhea in adult outpatients with amoxicillin treatment. Rev. méd. Chile [online]. 2008, vol.136, n.8, pp. 981-988. ISSN 0034-9887. doi: 10.4067/S0034-98872008000800004.
Background: Antibiotic-associated diarrhea is one of the most common adverse effects of antimicrobials. Any antimicrobial can potentially produce diarrhea but beta-lactamics have a higher risk. Among these, amoxicillin is widely indicated in ambulatory practice. One ofthe alternatives suggested to prevent antibiotic-associated diarrhea, is the use of the probiotic Saccharomyces boulardii. Aim: To evalúate whether the concomitant use of Saccharomyces boulardii and amoxicillin can prevent antibiotic associated diarrhea in ambulatory adults with acute infections diseases, without provoking other adverse effects. Material and Methods: Eighty six adults (aged 15 to 81 years) with acute infectious diseases, excluding those arising in the gastrointestinal tract, that received a prescription of oral amoxicillin for 5 to 10 days, were included. In a controlled randomized, double blind trial, 41 patients were assigned to receive lyophilized Saccharomyces boulardii (500 mg/day) duríng 12 days, and 45 patients were assigned to placebo for the same period. Results: Ten percent of patients (9/86) reported acute diarrhea, 9,8% (4/41) in the experimental group and 11.196 (5/45) in the control group (p = 100). No adverse effects were associated to the use of the probiotic. Conclusions: Saccharomyces boulardii (500 mg/day) did not prevent diarrhea related to amoxicillin.
Keywords : Amoxicillin; Diarrhea; Saccharomyces.